Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
See also: Thrombocytopenia
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.
Other drugs that cause drug-induced thrombocytopenia include:
Warkentin TE. Thrombocytopenia due to platelet destruction and hypersplenism. In: Hoffman R, Benz EJ Jr, Shattil SJ, et al, eds. Hoffman Hematology: Basic Principles and Practice. 5th ed. Philadelphia, Pa: Churchill Livingstone Elsevier; 2008:chap 140.
McMillan R. Hemorrhagic disorders: abnormalities of platelet and vascular function. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 179.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885